West Virginia, 2002

Ice Storm in West Virginia, December 11, 2002

December 11, 2002 · NWS PBZ · 3 events in 3 counties and zones

3 ice storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 11, 3:34 AM EST, 6 hours 26 minutes earlier.

Area forecast discussion, Dec 11, 3:34 AM EST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EST WED DEC 11 2002

MID LEVEL LOW AND ASSOCIATED SFC LOW TRACKING NEWRD THOUGH GFS A LITTLE
FASTER TO LET COASTAL LOW TAKE OVER. ISSUED WS WARNING EARLIER BASED ON
NEW MODEL RUN SHOWING QUARTER INCH QPF IN SRN TIERS AND MOST OF THAT
FREZG RAIN. FARTHER NORTH NOT AS MUCH BUT AMOUNTS SO CLOSE TO QUARTER
INCH CRITERIA DID NOT FEEL BRAVE ENOUGH TO LEAVE OUT. FURTHER WEST WILL
STAY WITH ADVSRY AS PRECIP SHOULD CHANGE TO RAIN EARLIER. FAVORABLE
GROWTH AREA ON BUFKIT IN DECENT OMEGA FROM MORNING THROUGH EARLY AFTN
SO THIS SHOULD BE THE HEAVIER PERIOD. VERY LOW DWPTS WILL TAKE A LONG
TIME TO RISE AND WILL HOLD TEMPS DOWN BRINGING WET BULB ZERO NOS SLOWLY
UP. MAY BE A CHANGE TO RAIN DURNG AFTN IN ALL BUT NORTHERN AND EASTERN
MOUNTAINS AS LOW TRIES TO DRAG IN SOME WARMER AIR.
AS MID LEVEL AND SFC LOW DEPART TONIGHT WILL JUST GO CHC RAIN THEN
REMAINING CLOUDY OVERNGT. SFC RDGE BUILDS IN ON THUR THEN ANOTHER
SYSTEM COMES UP THE MISS VALLEY FOR FRIDAY NIGHT AND SAT THOUGH THIS
ONE LOOKS MILDER.
TEMPS A COMPROMISE BETWEEN GFS AND ETA MOS NOS.

.PBZ...
MD...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONE MDZ001.

OH...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONES
OHZ040>041...OHZ050.

WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONES
OHZ039...OHZ048>049...OHZ057>059...OHZ068>069.

PA...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>030...PAZ032.

WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONE PAZ031.

WV...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONES
WVZ001>002...WVZ023...WVZ041.

WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONES
WVZ003>004...WVZ012...WVZ021>022.
Hazardous weather outlook, Dec 11, 4:50 AM EST, 5 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EST WED DEC 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF WESTERN
PENNSYLVANIA...THE NORTHERN PART OF THE NORTHERN PANHANDLE OF WEST
VIRGINIA...PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA...AND GARRETT
COUNTY IN MARYLAND...FOR A QUARTER INCH OR MORE OF ICE ACCUMULATION
THROUGH THIS AFTERNOON. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
PARTS OF EAST CENTRAL OHIO AND THE SOUTHERN HALF OF THE WEST VIRGINIA
PANHANDLE AND PARTS OF NORTHERN WEST VIRGINIA INTO EARLY AFTERNOON.
THESE AREAS SHOULD RECEIVE LESSER AMOUNTS OF FREEZING RAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY. PLEASE CALL IN FREEZING RAIN AMOUNTS
OF A TENTH OF AN INCH OR MORE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 11, 8:04 AM EST, 1 hour 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-111430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
804 AM EST WED DEC 11 2002

...WINTER STORM UPDATE...

FREEZING RAIN HAS BEGUN ACROSS THE AREA AND ICE HAS BEGUN TO
ACCUMULATE. IN SOME LOCATIONS...THE TEMPERATURE WAS ABOVE FREEZING WHEN
THE RAIN STARTED...BUT IS NOW DROPPING BELOW FREEZING. BEWARE OF ROADS
AND SIDEWALKS BECOMING ICY AND SUDDENLY HAZARDOUS.

THE NATIONAL WEATHER SERVICE IN PITTSBURGH EXPECTS THAT SOME
AREAS...MAINLY NORTH AND EAST OF PITTSBURGH...CAN GET A COATING OF ICE
GREATER THAN A QUARTER INCH. THIS CAN BE ENOUGH ICE TO CAUSE DOWNED
TREES AND POWER LINES.

THE FREEZING RAIN WILL BEGIN TO TURN TO RAIN AROUND PITTSBURGH AND
ZANESVILLE EARLY THIS AFTERNOON...AS TEMPERATURES BEGIN TO REBOUND.
THE FREEZING RAIN MAY NOT END IN THE MOUNTAINS UNTIL LATE THIS
AFTERNOON.
Special weather statement, Dec 11, 9:25 AM EST, 35 minutes before
OHZ040-041-050-PAZ013-014-020>023-029-030-032-WVZ001-002-111615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
925 AM EST WED DEC 11 2002

...THE HEAVIEST FREEZING RAIN MOVING THROUGH THE REGION...

PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR AT 9:25 AM SHOWED
THAT THE HEAVIEST AREA OF FREEZING RAIN IS MOVING NORTHWARD THROUGH THE
REGION.  HEAVY SLEET AND SOME SNOW IS MIXING WITH THIS HEAVY FREEZING
RAIN.

THIS HEAVY BAND EXTENDS FROM NEAR STEUBENVILLE OHIO, THROUGH
PITTSBURGH, TO NEAR INDIANA PENNSYLVANIA.  POCKETS OF HEAVY FREEZING
RAIN ARE ALSO LOCATED TO THE SOUTH OF THIS BAND.  THE PRECIPITATION IS
MOVING TOWARD THE NORTH AT 30 MILES AN HOUR.

TEMPERATURES REMAIN BETWEEN 30 AND 32 DEGREES.  ROADS AND SIDEWALKS
WILL BE ICE COVERED AND HAZARDOUS.  ICE WILL ACCUMULATE ON TREES AND
POWER LINES, POSSIBLY CAUSING POWER OUTAGES.

A WINTER STORM WARNING IS IN EFFECT.  TRAVEL IS DISCOURAGED.  STAY
INDOORS UNTIL CONDITIONS IMPROVE THIS AFTERNOON.

THE FREEZING RAIN SHOULD TAPER TO LIGHT RAIN OR FREEZING RAIN BY
NOON.  TEMPERATURES AT THAT TIME SHOULD BE IN THE 31 TO 34 DEGREE RANGE.
Special weather statement, Dec 11, 9:35 AM EST, 25 minutes before
PAZ007>009-015-016-111630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
935 AM EST WED DEC 11 2002

...HEAVIER FREEZING RAIN MOVING TOWARD THE REGION...

PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR AT 9:35 AM SHOWED
THAT THE HEAVIEST AREA OF FREEZING RAIN IS MOVING NORTHWARD TOWARD THE
REGION.  HEAVY SLEET AND SOME SNOW IS MIXING WITH THIS HEAVY FREEZING
RAIN.

THIS HEAVY BAND EXTENDS FROM OVER COLUMBIANA COUNTY OHIO, THROUGH
BUTLER, AND KITTANNING, TO NEAR PUNXSUTAWNEY PENNSYLVANIA.  POCKETS OF
HEAVY FREEZING RAIN ARE ALSO LOCATED TO THE SOUTH OF THIS BAND.  THE
PRECIPITATION IS MOVING TOWARD THE NORTH AT 30 MILES AN HOUR.

TEMPERATURES REMAIN BETWEEN 26 AND 30 DEGREES.  ROADS AND SIDEWALKS
WILL BE ICE COVERED AND HAZARDOUS.  ICE WILL ACCUMULATE ON TREES AND
POWER LINES, POSSIBLY CAUSING POWER OUTAGES.

A WINTER STORM WARNING IS IN EFFECT.  TRAVEL IS DISCOURAGED.  STAY
INDOORS UNTIL CONDITIONS IMPROVE LATER THIS AFTERNOON.

THE FREEZING RAIN SHOULD TAPER TO LIGHT RAIN OR FREEZING RAIN BY 2 PM.
TEMPERATURES AT THAT TIME SHOULD BE IN THE 28 TO 32 DEGREE RANGE.
Special weather statement, Dec 11, 9:45 AM EST, 15 minutes before
OHZ039-048-049-057>059-068-069-PAZ031-WVZ003-004-012-021-022-111630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 AM EST WED DEC 11 2002

...FREEZING RAIN CONTINUING ACROSS THE REGION...

PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR AT 9:45 AM SHOWED
THAT MAINLY LIGHT FREEZING RAIN, WITH POCKETS OF HEAVIER FREEZING RAIN,
IS MOVING NORTHWARD THROUGH THE REGION. THE PRECIPITATION IS MOVING
TOWARD THE NORTH AT 30 MILES AN HOUR.

TEMPERATURES REMAIN BETWEEN 31 AND 33 DEGREES.  UNTREATED ROADS AND
SIDEWALKS WILL BE ICE COVERED AND HAZARDOUS.  ICE WILL CONTINUE TO
ACCUMULATE THIS MORNING.

A WINTER WEATHER ADVISORY IS IN EFFECT.  IF YOU PLAN TO TRAVEL, USE
CAUTION.  CONDITIONS SHOULD IMPROVE BY AFTERNOON.

THE FREEZING RAIN SHOULD TAPER TO LIGHT RAIN BY NOON.  TEMPERATURES AT
THAT TIME SHOULD BE ABOVE FREEZING.
Special weather statement, Dec 11, 9:50 AM EST, 10 minutes before
MDZ001-WVZ023-041-111645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 AM EST WED DEC 11 2002

...THE HEAVIEST FREEZING RAIN AND SLEET HAS MOVED NORTH OF THE
REGION...

PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR AT 9:50 AM SHOWED
THAT THE HEAVIEST AREA OF FREEZING RAIN HAS MOVED NORTH OF THE MARYLAND
AND WEST VIRGINIA MOUNTAINS, BUT THE FREEZING RAIN IS CONTINUING ACROSS
THE REGION.

TEMPERATURES REMAIN BETWEEN 26 AND 30 DEGREES.  ROADS AND SIDEWALKS
WILL BE ICE COVERED AND HAZARDOUS.  ICE WILL ACCUMULATE ON TREES AND
POWER LINES, POSSIBLY CAUSING POWER OUTAGES.

A WINTER STORM WARNING IS IN EFFECT.  TRAVEL IS DISCOURAGED.  STAY
INDOORS UNTIL CONDITIONS IMPROVE THIS AFTERNOON.

THE FREEZING RAIN SHOULD TAPER TO LIGHT RAIN OR FREEZING RAIN BY EARLY
AFTERNOON.  TEMPERATURES AT THAT TIME SHOULD BE IN THE 30 TO 34 DEGREE
RANGE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Brooke

When
December 11, 10:00 AM EST to 1:00 PM EST
Where
Brooke forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.274, -80.576 (the zone’s center; the record gives no point)

Ice Storm, Preston

When
December 11, 5:00 PM EST to 9:00 PM EST
Where
Preston forecast zone
Reported by
EMERGENCY MANAGER

Ice Storm, Tucker

When
December 11, 5:00 PM EST to 9:00 PM EST
Where
Tucker forecast zone
Reported by
EMERGENCY MANAGER

Freezing rain and sleet began about 7 AM in Brooke county; Preston and Tucker by 9:30 AM. The thickness of the glaze of ice reached one quarter inch by 10 AM in Brooke county; but not until 5 PM in Preston and Tucker counties. In Preston county, 500 customers lost their electricity when power lines were pulled down by the ice or knocked down by falling trees.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325951, 5325952, 5326014.